Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 10, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 23, 2023, 1:10 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2023, 1:10 PM CDT (18:10 UTC)
- Expired
- Apr 23, 2023, 4:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 1:30 PM CDT | FLASH FLOOD | 1 Sse Palmer, PR | STAFF FROM EL YUNQUE NATIONAL PARK REPORTED THAT RIO MAMEYES WAS OUT OF ITS BANKS FLOODING PR-191. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
895
WGCA52 TJSJ 231810
FFWSJU
PRC119-232115-
/O.NEW.TJSJ.FF.W.0010.230423T1810Z-230423T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
210 PM AST Sun Apr 23 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Rio Grande County in Puerto Rico...
* Until 515 PM AST.
* At 210 PM AST, Forest Service employees reported low water
crossing affected by elevated waters, also people being evacuated
from El Yunque National Forest. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Forest Service reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1843 6584 1841 6580 1842 6579 1840 6580
1841 6577 1840 6577 1839 6575 1837 6577
1833 6575 1828 6577 1830 6579 1827 6583
1829 6587 1836 6588 1841 6587 1841 6590
1843 6588 1844 6588
FLASH FLOOD...OBSERVED
$$
CAM2 follow-up statements
582
WGCA72 TJSJ 231857
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
257 PM AST Sun Apr 23 2023
PRC119-232115-
/O.CON.TJSJ.FF.W.0010.000000T0000Z-230423T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Grande PR-
257 PM AST Sun Apr 23 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM AST THIS
AFTERNOON FOR RIO GRANDE COUNTY...
At 257 PM AST, Forest Service employees reported life-threatening
flash flooding along several roads and river in El Yunque. Between 1
and 2 inches of rain have fallen. Additional rainfall amounts of 1
to 3 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Forest Service reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1843 6584 1841 6580 1842 6579 1840 6580
1841 6577 1840 6577 1839 6575 1837 6577
1833 6575 1828 6577 1830 6579 1827 6583
1829 6587 1836 6588 1841 6587 1841 6590
1843 6588 1844 6588
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CAM287
WGCA72 TJSJ 232105
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
505 PM AST Sun Apr 23 2023
PRC119-232115-
/O.EXP.TJSJ.FF.W.0010.000000T0000Z-230423T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Grande PR-
505 PM AST Sun Apr 23 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM AST THIS AFTERNOON FOR
RIO GRANDE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 1843 6584 1841 6580 1842 6579 1840 6580
1841 6577 1840 6577 1839 6575 1837 6577
1833 6575 1828 6577 1830 6579 1827 6583
1829 6587 1836 6588 1841 6587 1841 6590
1843 6588 1844 6588
$$
CAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 11:39 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 23, 11:39 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service San Juan PR 1239 PM AST Sun Apr 23 2023 ...New UPDATE, AVIATION... .UPDATE... Issued at 1221 PM AST Sun Apr 23 2023 Showers and isolated thunderstorms have formed--mainly across interior Puerto Rico and eastern Puerto Rico. Cells are moving northeast or east northeast, but many are back building to add accumulations to areas that have already received rainfall. Expect the issuance of flood advisories to continue across the area. The sounding came in moist, but only modestly unstable. The morning CAPE value was 508 J/Kg with most of the energy coming from layers below 25 kft. Only speed shear is noted at this time but 50 knot winds extend well above 27 Kft. Today will be much more active than yesterday both in rain intensity and number of thunderstorms. No changes to marine situation, but thunderstorms are developing as expected over Caribbean waters east of Puerto Rico to the Anegada Passage. && .SYNOPSIS... Today, expect unstable weather conditions across the local islands. The potential for stronger showers and isolated thunderstorms today remains, with an enhanced risk for flooding. The weather will improve tonight into tomorrow as drier air moves in across the region. && .SHORT TERM...Today through Tuesday... Satellite imagery suggests that the peak in moisture from the frontal boundary is over the region this morning, which is resulting in showers across much of the waters, some of which have pushed onshore from time to time. A few thunderstorms have also been seen off and on through the night, though they have been brief. A mid- level trough and surface low are over the region, resulting in instability. At the upper-levels, though, the jet around 250 hPa has weakened over the islands; the 0Z sounding showed that there was already some modest weakening of the jet compared to the 12Z sounding yesterday morning. Overall, this setup is conducive for active weather yet again today. The steering flow remains weak, but is somewhat westerly, and is expected to become more northwesterly this afternoon. As such, the focus of showers and thunderstorms will be in the interior of Puerto Rico into eastern and southeastern portions of the island. Showers will be relatively slow-moving, especially as they initially form. Because of this, locally high rainfall totals are possible again today. Dry air moves into the region tonight. Decreasing shower activity is expected through the night. For Monday and Tuesday, drier-than- typical conditions are expected. Some showers are still possible, but overall will be limited. The (weak) steering flow for Monday is roughly northwesterly, putting showers over interior and southeastern Puerto Rico. On Tuesday, the steering flow is likely to shift through the day, from northerly to roughly east-northeast, while remaining quite weak. Showers over the interior of Puerto Rico may also spread to over southern and southwestern Puerto Rico. With winds above around 850 hPa remaining westerly to west-southwesterly, some showers may also drift into eastern or northeastern Puerto Rico. && .LONG TERM...Wednesday through Monday... Model guidance continues to suggest the typical weather pattern from midweek into Thursday, with occasional morning showers over the east and some afternoon convection across the west and interior sections of Puerto Rico and the U.S. Virgin Islands. At this time, model guidance continues to keep all of the moisture below 700mb, meaning that any rainfall activity that does develop will be limited to moderate and not significant. By the end of the workweek, the Bermuda high will move east-southeastward, resulting in the winds shifting to become more southeasterly, bringing tropical moisture up over the islands. This will likely result in some moisture convergence over the weekend, as a weak frontal boundary located to the north of the region halts the progression of the moisture away from the area. From Friday into Sunday, PWAT models suggest moisture slightly surpassing the 700 mb, meaning that moderate to heavy rainfall activity is likely, and possible isolated thunderstorms cannot be ruled out. During the weekend, expect an increase in humidity and precipitable water values around normal to above-climatological-normal levels. Latest guidance suggests that weather conditions will improve by the beginning of next week, as drier air moves in across the region. && .AVIATION...+SHRA/sct TSRA are dvlpg across the interior of PR and arnd the nrn USVI. Activity is expected to last byd 24/00Z. This band of activity will move S of PR and cont btwn PR and TISX. Winds are mainly sea breezes, but VC TSRA will also affect direction and gusts psbl to 28kt. Winds will diminish aft 24/00Z to bcm less than 10 kt in land breezes. Max winds W 55-65 kt btwn FL410-480 and btwn FL275-330. && .MARINE...Boaters can expect winds out of the northwest at 5 to 10 knots with ocasional seas up to 3 feet. The small northerly swell continues to propagate across the Atlantic Ocean and Caribbean Passages. The risk of rip currents is moderate along the north- facing beaches in Puerto Rico, St Croix and Culebra. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM/AVIATION...WS PUBLIC/UPPER AIR....RC WX WATCH...CVB
Hazardous weather outlook, Apr 23, 3:59 AM CDT, 9 hours 11 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 421 AM AST domingo 23 de abril de 2023 AMZ711>745-PRZ001>013-240830- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad- Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico y del Caribe- 421 AM AST domingo 23 de abril de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DIA UNO...Hoy y esta noche .Rayos...Se esperan tronadas de aisladas a dispersas esta tarde, particularmente para el interior y este de Puerto Rico. Este atento a tronadas en su area y este preparado para buscar refugio. .Lluvia excesiva...Inundaciones urbanas, de carreteras y de riachuelos. Inundaciones repentinas aisladas posibles. .Corrientes Marinas...Corrientes marinas amenazantes a la vida posibles mayormente en el area de olas rompientes de las playas del norte central y noroeste de Puerto Rico. .DIAS DOS A SIETE...lunes hasta sabado Para el martes, el riesgo moderado de corrientes marinas volvera para Culebra y la costa norte de Puerto Rico. El riesgo podria aumentar a alto para el jueves en algunas de las playas. Se espera un aumento en las temperaturas esta semana y los indices de calor podrian estar cerca o en exceso de 102F para el viernes en algunas areas costeras. .Comunicado sobre informacion reportada por observadores... No se requiere la activacion de observadores. AMZ716-726-VIZ001-002-240830- San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas a la costa del Atlantico y aguas costeras adyacentes del Caribe- 421 AM AST domingo 23 de abril de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para las Islas Virgenes Estadounidenses. .DIA UNO...Hoy y esta noche .Rayos...Se esperan tronadas de aisladas a dispersas para las islas del norte de las Islas Virgenes Americanas durante la tarde y para Santa Cruz mas tarde y en la noche. Este atento a tronadas en su area y este preparado para buscar refugio. .Lluvia excesiva...Inundaciones urbanas, de carreteras y de riachuelos. Inundaciones repentinas aisladas posibles. .Corrientes Marinas...Corrientes marinas amenazantes a la vida posibles mayormente el este de St. Croix. .DIAS DOS A SIETE...lunes a sabado El riesgo moderado de corrientes marinas vuelve para el martes y persistira hasta por lo menos finales de la semana. .Comunicado sobre informacion reportada por observadores... No se requiere la activacion de observadores.
In the hours before
Local storm report, Apr 23, 12:21 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
121 PM AST SUN APR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 2 NE BAIROA 18.28N 66.04W
04/23/2023 CAGUAS PR 911 CALL CENTER
911 CALLED THE OFFICE TO REPORT THAT A
SECTION OF HIGHWAY #1 BY SECTOR LA BARRA WAS
CLOSED DUE TO FLOODING.
&&
CVBLocal storm report, Apr 23, 12:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
156 PM AST SUN APR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD 1 SE FAJARDO 18.33N 65.65W
04/23/2023 FAJARDO PR EMERGENCY MNGR
THE EMERGENCY MANAGER REPORTS PR-194 IN
AVENIDA VALERO, NEAR FARMACIA DEMIRCA, WAS
PARTIALLY FLOODED DUE TO POOR DRAINAGE
AREAS.
&&
LISLocal storm report, Apr 23, 1:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
210 PM AST SUN APR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 5 S PALMER 18.30N 65.79W
04/23/2023 RIO GRANDE PR PARK/FOREST SRVC
EMPLOYEE FROM THE EL YUNQUE NATIONAL FOREST
REPORTED THAT WATERS FROM BAñO GRANDE HAVE
AFFECTED THE LOW-WATER CROSSING LOCATED IN
THE POOL.
&&
CVBThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 11:26 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 23, 12:12 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 23, 12:46 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 23, 12:57 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 23, 1:25 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 23, 1:35 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 23, 1:59 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 23, 2:05 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 23, 2:32 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 23, 2:43 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 23, 3:04 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 23, 5:20 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 23, 5:22 PM CDT | Areal Flood Warning | JSJ | 2 hr | |
| Apr 23, 5:57 PM CDT | Flash Flood Warning | JSJ | 2 hr | |
| Apr 23, 6:58 PM CDT | Areal Flood Warning | JSJ | 6 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.